SPRINGFIELD, Mo. (AP) — A Missouri man, who police tried to subdue while he was naked and claiming to be God, died from the effects of a synthetic compound known as bath salts, according to autopsy reports.
Joshua Amir Nossoughi, 32, of Springfield, died last July in a hospital about two hours after officers confronted him as he tried to break into the Battlefield city hall. During a long effort to catch and subdue him, Nossoughi was unfazed by five separate Taser shocks, pepper spray and two dozen baton strikes to his legs, The Springfield News-Leader reported .
Officers finally captured the 6-foot-4, 240-pound man and got him into an ambulance, but he was pronounced dead at a hospital. His body temperature was 105 degrees.
“Basically his temperature was too high to sustain life,” Deputy Medical Examiner Tom Van De Berg said.
The autopsy found a compound called MDPV in Nossoughi’s blood and liver. The compound sold as bath salts was legal at the time but has since been outlawed.
Prosecutors say similar synthetic stimulants are still being sold, marketed as products like bath salts and plant food. Nossoughi is the first recorded death in Greene County caused by synthetic drugs.
The police reports obtained by the News-Leader detail how a Battlefield police officer and three Greene County deputies unsuccessfully tried Tasers, pepper spray and batons to subdue Nossoughi. He fled, at one point trying to enter a home.
When the officers caught and tried to restrain him, Nossoughi fought back. The officers noted in the report that Nossoughi was sweating profusely, making it difficult for them to get a hold of him.
Eventually, officers were able to put handcuffs on Nossoughi, although he continued to resist firefighters and paramedics. It took six men to carry and secure Nossoughi in a stretcher, the report said.
Nossoughi’s heart stopped in the ambulance, and paramedics performed CPR as he was rushed to Cox South hospital. He was pronounced dead there.
During the autopsy, medical examiners noted some superficial bruising and small burns from the Tasers, but the cause of death was extreme hyperthermia “resulting from the use of MDPV as a recreational drug,” the autopsy said.
(© Copyright 2012 The Associated Press. All Rights Reserved. This material may not be published, broadcast, rewritten or redistributed.)